Alert archive / Wisconsin / Small Craft Advisories in 2022

Small Craft Advisory 15, NWS Green Bay, WI

February 10, 2022

NWS Green Bay, WI issued this small craft advisory at Feb 10, 2022, 4:52 AM CST. It took effect at Feb 10, 2022, 7:00 PM CST. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2022, 4:52 AM CST (10:52 UTC)
In effect from
Feb 10, 2022, 7:00 PM CST
Expired
Feb 10, 2022, 9:17 PM CST
In force
2 hr
Issued by
NWS Green Bay, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Feb 10, 4:41 AM CST, 11 minutes earlier.

Area forecast discussion, Feb 10, 4:41 AM CST, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Green Bay WI
441 AM CST Thu Feb 10 2022

Updated to add short term portion for morning forecast issuance

.SYNOPSIS...
Issued at 430 AM CST Thu Feb 10 2022

A round of snow this evening, transitioning to a wintry mix
late tonight into Friday morning. Much colder this weekend.

The upper pattern across North America was dominated by broad
ridging just off the West Coast and a downstream trough from
James Bay into the Great Lakes region. Amplification and
sharpening of the primary features will lead to a brief period of
strong northwest upper flow into the forecast area this weekend.
Discontinuous retrogression early next week will pull the longwave
trough axis back into the Intermountain West, leading to
southwest upper flow over the mid-section of the country by the
middle of next week.

Temperatures will be near normal today, then a brief surge of mild
air will sweep through the area late tonight into Friday before
readings drop back to considerably below normal for the weekend.
Temperatures will moderate again next week as the southwest upper
flow develops. There will be at least a few rounds of
precipitation, with amounts probably ending up fairly close to
normal for the period.
&&

.SHORT TERM...Today...Tonight...and Friday
Issued at 430 AM CST Thu Feb 10 2022

An upper speed max and mid-level shortwave digging southeast from
Canada will aid in the amplification of the eastern U.S. longwave
trough the next couple days. A fairly strong cyclone attendant to
the mid-level shortwave will race southeast to western Lake
Superior region by midnight tonight, then slow as it turns E then
NE toward Quebec. Strong ascent driven by multi-faceted forcing
will sweep east across the area this evening. That will result in
a band of moderate snow pushing east across the area. Would not be
surprised if there were even some embedded pockets of heavy snow.
The main factor limiting snow totals will be speed of movement of
the band, as the heaviest snows may only last 2-3 hours. Also, if
a lake-effect band forms over Lake Michigan today, it could clip
Door County on the way back north tonight. So went with a little
higher snow totals there.

Forcing will wane after midnight, but steep mid-level lapse rates
overspread the area during that time so it is possible the
precipitation will transition to pockets of snow showers.
Otherwise, a loss of mid-level moisture will probably result in
some FZDZ during periods of lighter precipitation. Westerly flow
south of the low-level cyclone center may bring enough warm air in
from the west in the boundary layer to result in some liquid
precipitation across the southern part of the area late tonight
into Friday morning.

Opted to post a WW.Y for about the northern 2/3 of the forecast
area. Snow ratios (and thus snow totals) will be a little higher
in this area, and most of this area will be at greater risk of
getting FZDZ as opposed to just DZ toward daybreak on Friday. In
reality though, there probably won't be a huge difference in
conditions across the area. Anticipate that travel conditions
will deteriorate very quickly once the snow starts, so opted to
start the advisory at a time that might be a bit early but should
safely catch the onset of the snow.

The cold front trailing from the cyclone will shift south across
the area Friday. Isold-Sct showers are expected as small scale
pieces of energy rotate through the area and around the base of
the upper trough. Precip type will be modulated by the boundary
layer temperature which will probably peak during the mid-late
morning and then begin to fall. The arrival of colder air across
Lake Superior in deep, moist cyclonic flow will result in SHSN
increasing in N-C WI during the day. Another inch or two of
accumulation is possible in the snowbelt, and when combined with
the earlier system snows that seemed sufficient to warrant
running the advisory for Vilas county through the afternoon.

Gusty south winds ahead of the system may produce a little blowing
and drifting snow, especially in eastern WI this evening. The
gusty northwest winds behind the system may do likewise, though
areas which experience above freezing temperatures Friday morning
will be much less susceptible to that.

.LONG TERM...Friday Night Through Wednesday
Issued at 313 AM CST Thu Feb 10 2022

Northwest upper flow will continue into Monday, then a pattern
change is expected over the CONUS as the strong ridge over the
western U.S. finally breaks down and is replaced by a deep trough
which will dig south towards Mexico mid-week. This will bring a
more zonal/southwesterly flow to the Great Lakes. Main forecast
concerns will be lake effect potential (both from Lake Superior
and Lake Michigan), timing small chances for light precip this
weekend, temps, then where a large system will track mid-late next
week. Roller coaster ride in temps will bottom out on Saturday
with well below normal readings, then climb back above normal by
Tuesday/Wednesday.

Friday night into Saturday...scattered lake effect snow showers
will continue across north central WI as north winds flowing over
Lake Superior combine with favorable (20+) delta Ts. Moisture will
be decreasing through the night, along with winds shifting more
westerly into Saturday morning, allowing the lake effect snow
activity to diminish. Accumulations will be confined to north
central WI, with mainly flurries expected farther south. Clouds
are expected to clear out for most through the night as the dry
air will combine with downsloping winds. Gusty north winds up to
around 30 mph will continue through the evening, then will
diminish overnight. The winds could create some minor blowing and
drifting snow, especially on east/west roads. As skies clear,
temps will drop below zero across central and northern WI and to
around zero in the Fox Valley. Some teens below zero are possible
where skies remain clear the longest. Wind chills will drop to
between -5 and -20 for most of the area Saturday morning with
some of the cold spots reaching -25. Core of the cold air arrives
on Saturday with 850mb temps between -21C and -24C. Highs will
struggle to get out of the single digits over most of central and
north central WI, with the Fox Valley and lake shore seeing
readings in the teens.

Saturday night into Monday...another clipper system will track
well southwest of the area, with a deep mid-upper trough digging
over the western Great Lakes. Still some timing/location
differences with these features, but no impacts expected as only
some very light snow is expected. Delta Ts will become favorable
for over Lake Michigan for lake effect snow across eastern WI,
but it remain unclear if winds will shift to the NE to bring any
snow onshore. It will be another very cold night, with clouds
determining just how far we can drop. Highs will slowly begin to
moderate, but remain well below normal on Monday.

Rest of the long term...attention will shift to a developing
frontal boundary and low pressure system toward the middle part of
the week as the upper flow shifts to the W/SW. As expected, models
handling the evolution differently, but indications are pointing
towards a large southern stream system with copious amounts of
moisture (Gulf open for business) tracking somewhere in the Great
Lakes / Ohio Valley. Time will tell where the system goes and if
it will bring significant weather to the area.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 430 AM CST Thu Feb 10 2022

The primary aviation weather concern will be low ceilings and
reduced visibility resulting from a band of snow pushing through
the area this evening. Low ceilings will probably linger into
Friday. LLWS will develop late today and then peak during the
late evening before gradually abating.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 6 AM CST
Friday for WIZ011>013-019>022-031-073-074.

Winter Weather Advisory from 4 PM this afternoon to 4 AM CST
Friday for WIZ010-018-030.

Winter Weather Advisory from 4 PM this afternoon to 6 PM CST
Friday for WIZ005.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Bersch
AVIATION.......Skowronski
Hazardous weather outlook, Feb 9, 3:34 PM CST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
334 PM CST Wed Feb 9 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102145-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
334 PM CST Wed Feb 9 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Other than some slippery stretches due to light snow across far
north-central Wisconsin, no hazardous weather is expected over the
rest of northeast Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Light to moderate snow is expected Thursday evening into Friday
morning, along with possibly a period of freezing drizzle, which
could create hazardous travel conditions. Minor blowing and
drifting snow is possible Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-102145-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
334 PM CST Wed Feb 9 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

A few northwest gale force gusts are possible late Friday
afternoon and Friday evening.

Kallas/Hykin

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 3:35 AM CSTWinter Weather AdvisoryGRBDoor, Florence, Forest, Langlade, Lincoln, Marathon and 6 more38 hr
Feb 10, 4:52 AM CSTGale WarningGRB45 hr

Nearby

Small Craft Advisories in Wisconsin, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.